Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 111, NWS Kansas City, MO

July 14, 1997Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 14, 1997, 12:48 AM CDT for Linn County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 12:48 AM CDT (05:48 UTC)
Expired
Jul 14, 1997, 1:45 AM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5325 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 140547 RRA
SVRMCI
KSC107-140645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1248 AM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
    LINN COUNTY - EAST CENTRAL KANSAS
 
* UNTIL 145 AM CDT

* SOME LOCATIONS AFFECTED
    GOODRICH BY 1255 AM
    LA CYGNE BY 105 AM
    MOUND CITY BY 130 AM

* AT 1245 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF PARKER MOVING EAST SOUTHEAST AT
  25 MPH.  WINDS TO 60 MPH HAVE BEEN REPORTED WITH THIS STORM.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL 1 INCH SIZE OR
LARGER AND WIND GUSTS TO 60 MPH OR HIGHER.

SEVERE THUNDERSTORMS PRODUCBE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
210 PM CDT SUN JUL 13 1997

MAIN FCST CONCERN IS CHC OF TRW TNGT AND EARLY MON. CDFNT MVG
SLOWLY EAST ACR ERN NEB AND NCNTRL KS WITH OAX/TOP MODIFIED
SOUNDINGS YIELDINGS LIFTED INDICES BTWN -8 TO -12 WITH CAPE VALUES
FROM 4500-6000 J/KG. H8-H7 CAP STILL KEEPING LID ON CONVECTION BUT
AS PER MODIFIED SOUNDINGS...CAP ABOUT TO BREAK IN ERN NEB JUST AHD
OF FNT. ALL MDL GRIDDS SHOW CAP TO WEAKEN TNGT AS FNT ENTERS NWRN
MO. BLV ETA HAS BEST HANDLE ON INSTABILITY WITH GRIDDS INDICATING
CAPE VALUES BTWN 3000-4000 J/KG TNGT AHD OF FNT. BEST CHC OF TRW
TNGT IS ACR XTRM NWRN MO WITH BETTER SHR PROFILER AHD OF UPR TROF
OVR WRN DAKOTAS. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

DESPITE WEAK SHR PROFILE...MODERATE INSTABILITY WL LIKELY MAINTAIN
SCT TRW THROUGH MUCH OF NGT. RISK OF SVR DIMINISHES AFT MIDNIGHT
DUE TO WEAK WIND PROFILES AND WEAKER INSTABILITY. COVERAGE SHOULD
ALSO DECREASE WITH LOWEST POPS ACR SRN ZONES. A FEW TRW MAY ALSO
LINGER MON MORNING IN SRN ZONES IN PROXIMITY OF THE FRONT.

LTL COOLING ASSCD WITH FNT BUT LO LVL DRYING WL MAKE FOR A MORE
COMFORTABLE DAY. LGT WNDS...CLR SKIES AND DRY AIR MASS WL ALLOW FOR
GOOD RAD COOLING MON NGT. TEMPS A LTL WARMER ON TUES AS UPR RDG
BUILDS TOWARD THE AREA. FWC GUID TEMPS LOOK GOOD.

.EAX...NONE.

DB

In the hours before

Special weather statement, Jul 13, 11:02 PM CDT, 1 hour 46 minutes before
KSZ025-102-MOZ001>004-011>013-020-140510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1103 PM CDT SUN JUL 13 1997

SEVERE THUNDERSTORM WATCH NUMBER 600 HAS BEEN ALLOWED TO EXPIRE. THE
THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS DIMINISHED. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES
SHOULD THEY BECOME NECESSARY.
Special weather statement, Jul 13, 11:03 PM CDT, 1 hour 45 minutes before
KSZ025-102-MOZ001>004-011>013-020-140510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1103 PM CDT SUN JUL 13 1997

SEVERE THUNDERSTORM WATCH NUMBER 600 HAS BEEN ALLOWED TO EXPIRE. THE
THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS DIMINISHED. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES
SHOULD THEY BECOME NECESSARY.
Local storm report, Jul 14, 12:35 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MISSOURI
1235 AM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    4 SW PAOLA                KS   60 MPH TSTM GUST
07/14/97   MIAMI                          60 MPH GUSTS REPORTED BY
                                          OFFICERS 4 SW OF PAOLA

WELVAERT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:35 PM CDTSevere Thunderstorm WarningEAXAtchison40 min
Jul 14, 12:12 AM CDTSevere Thunderstorm WarningEAXMiami48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.